Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 332, NWS Sioux Falls, SD

July 3, 2004Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2004, 11:30 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 11:30 PM CDT (04:30 UTC)
Expired
Jul 4, 2004, 12:15 AM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dakota County, NE, Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040430
SVRFSD
NEC043-051-040515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1215 AM CDT

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PONCA...OR ABOUT
  OVER PONCA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARD AROUND 1135 PM CDT
  JACKSON AROUND 1140 PM CDT
  HOMER AROUND 1145 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4232 9645 4232 9645 4239 9697 4266 9695
      4266 9695 4255 9664 4251 9662 4251 9653
      4248 9649 4249 9646 4248 9643

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:05 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 10:05 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT JUL 3 2004

.DISCUSSION...
BUSY WITH SEVERE WEATHER. HAVE UPDATED ZONE FOR LINE OF TSTMS IN SE
SD MOVG SLOWLY AS TROF MOVES THROUGH. DID LEAVE  A LOW POP CHC OF
TSTMS TNGT BEHIND THROUGH IN NRN PARTS OF CWA. EARLIER LOWS LOOK
GOOD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SAT JUL 03 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH
THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY
COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF
THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST
OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER
THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL
TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL
PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND
THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY
NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS
COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS
ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE
FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 10:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            NICKLE SIZE HAIL AND LARGER.

&&

DPM
Local storm report, Jul 3, 10:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

&&

DPM
Local storm report, Jul 3, 10:35 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 NNW FLANDREAU         44.14N 96.65W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0940 PM     HAIL             COLTON                  43.79N 96.93W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0955 PM     HAIL             5 N YANKTON             42.96N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

            INTERSECTION OF US 81 HWY 303.

0915 PM     HAIL             6 NE TRIPP              43.29N 97.88W
07/03/2004  1.25 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 10:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

&&

DPM
Local storm report, Jul 3, 11:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             YANKTON                 42.89N 97.39W
07/03/2004  0.88 INCH        YANKTON            SD   BROADCAST MEDIA

&&

DPM
Local storm report, Jul 3, 11:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 SSW ARTESIAN          43.94N 97.96W
07/03/2004  1.75 INCH        SANBORN            SD   PUBLIC

0705 PM     HAIL             5 SSW FEDORA            43.94N 97.83W
07/03/2004  1.00 INCH        MINER              SD   PUBLIC

0708 PM     HAIL             11 S FEDORA             43.85N 97.79W
07/03/2004  0.75 INCH        MINER              SD   PUBLIC

0710 PM     HAIL             9 SSW FEDORA            43.89N 97.86W
07/03/2004  0.25 INCH        SANBORN            SD   PUBLIC

0739 PM     HAIL             7 N FULTON              43.83N 97.82W
07/03/2004  1.00 INCH        HANSON             SD   PUBLIC

0755 PM     HAIL             4 W CANOVA              43.88N 97.58W
07/03/2004  0.75 INCH        MINER              SD   PUBLIC

0756 PM     HAIL             1 W DIMOCK              43.48N 98.01W
07/03/2004  1.75 INCH        HUTCHINSON         SD   PUBLIC

0756 PM     HAIL             MITCHELL                43.73N 98.03W
07/03/2004  2.50 INCH        DAVISON            SD   LAW ENFORCEMENT

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

0758 PM     HAIL             1 E FULTON              43.73N 97.80W
07/03/2004  0.75 INCH        HANSON             SD   AMATEUR RADIO

0800 PM     HAIL             ALEXANDRIA              43.65N 97.78W
07/03/2004  1.75 INCH        HANSON             SD   TRAINED SPOTTER

0818 PM     HAIL             6 N COLMAN              44.07N 96.82W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0823 PM     HAIL             NW PARKSTON             43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0823 PM     HAIL             PARKSTON                43.39N 97.99W
07/03/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0825 PM     HAIL             3 NW EMERY              43.63N 97.66W
07/03/2004  0.75 INCH        HANSON             SD   PUBLIC

0845 PM     HAIL             2 E HOWARD              44.01N 97.48W
07/03/2004  1.25 INCH        MINER              SD   PUBLIC

0845 PM     HAIL             9 NE TRIPP              43.32N 97.84W
07/03/2004  1.50 INCH        HUTCHINSON         SD   PUBLIC

0856 PM     HAIL             2 S WINFRED             43.97N 97.36W
07/03/2004  0.88 INCH        LAKE               SD   NWS EMPLOYEE

0901 PM     HAIL             2 S WINFRED             44.00N 97.36W
07/03/2004  0.88 INCH        LAKE               SD   NWS EMPLOYEE

0905 PM     HAIL             7 NNW FLANDREAU         44.14N 96.65W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0915 PM     HAIL             6 NE TRIPP              43.29N 97.88W
07/03/2004  1.25 INCH        HUTCHINSON         SD   PUBLIC

0921 PM     HAIL             2 S WARD                44.13N 96.46W
07/03/2004  1.00 INCH        MOODY              SD   PUBLIC

0926 PM     HAIL             1 N LESTERVILLE         43.05N 97.59W
07/03/2004  1.75 INCH        YANKTON            SD   EMERGENCY MNGR

0940 PM     HAIL             COLTON                  43.79N 96.93W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0949 PM     HAIL             7 N YANKTON             42.99N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

0951 PM     HAIL             LESTERVILLE             43.04N 97.59W
07/03/2004  0.88 INCH        YANKTON            SD   EMERGENCY MNGR

0951 PM     HAIL             UTICA                   42.98N 97.50W
07/03/2004  1.75 INCH        YANKTON            SD   EMERGENCY MNGR

0955 PM     HAIL             5 N YANKTON             42.96N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

            INTERSECTION OF US 81 HWY 303.

1010 PM     HAIL             YANKTON                 42.89N 97.39W
07/03/2004  0.88 INCH        YANKTON            SD   BROADCAST MEDIA

1013 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

1018 PM     HAIL             YANKTON                 42.89N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   EMERGENCY MNGR

            WEST SIDE OF YANKTON.

1021 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            NICKLE SIZE HAIL AND LARGER.

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

&&

DPM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:06 PM CDTSevere Thunderstorm WarningFSDDixon24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.